Accutane and Hair Loss

Q:

Hello. I am considering getting a hair transplant and had some questions for you. I am 27 years old and began losing hair around age 21 immediately after using the drug accutane. I was on a very high dose and took more than the recommended amount during those couple weeks because I thought I would get better results. Within 3-4 weeks of starting the medication I lost an incredible amount hair. After losing the hair I read online that hair loss is a possible side effect of accutane and stopped taking it immediately . My hair went from being as thick as possible (my barber would using special thinning scissors because it was so thick) to being able to see my scalp within a month. The hair loss started in a diffuse pattern about 1-2 inches above my hairline and initially the affected area was about the size of my hand. Over the next 6-12 months I lost a ton of hair and was probably shedding a couple hundred hairs a day. I also had a burning sensation on my head for several weeks after I stopped using the medication. The shedding gradually slowed down over time but the hair I lost did not regrow.

A:

Hair Loss caused by AcutaneMany medications like Accutane may have hair loss as one of their side effects.  If your hair loss was only because of the use of this medication, it should have been improved after stopping it.  You  started losing your hair at the time that most people show early signs of Male Patterned Baldness (MPB).  Being on Accutane may have accelerated the pattern that you were supposed to develop, but probably was not the only reason for your hair loss.

No Comments Yet.

Leave a comment